Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Wichita, KS

March 25, 2003Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 25, 2003, 3:37 AM CST for Chautauqua County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2003, 3:37 AM CST (09:37 UTC)
Expired
Mar 25, 2003, 4:30 AM CST
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 250937
SVRICT
KSC019-251030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
337 AM CST TUE MAR 25 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN KANSAS

* UNTIL 430 AM CST.

* AT 337 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GRENOLA...OR ABOUT 19
  MILES NORTHWEST OF SEDAN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF CHAUTAUQUA COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
CHAUTAUQUA COUNTY UNTIL 430 AM CST.

LAT...LON 3728 9650 3717 9649 3720 9622 3729 9623

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:20 AM CST, 17 minutes earlier.

Area forecast discussion, Mar 25, 3:20 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CST TUE MAR 25 2003

FORECAST CONCERNS ARE MORNING PRECIP AND THEN PRECIP CHCS THU/FRI.

TWO AREAS OF SHRA/TSRA TO WORRY ABOUT THIS MORNING. CEN AREA OF SHRA
ENHANCED BY WEAK MID LEVEL S/WV MOVING THROUGH THE AREA. NEXT AREA
IN SRN KS....SFC BOUNDARY HAS MOVED SOUTH OF THE AREA...BUT 850/925H
CONVERGENCE/BOUNDARY STILL LOCATED OVER SRN KS.  SHRA/TSRA FORMING
ALONG THIS BOUNDARY WHERE ELVATED LIS AROUND -2.   SO WILL HAVE TO
INCLUDE SOME MORNING WORDING ACROSS A GOOD PORTION OF THE AREA EARLY
THIS MORNING.  SHRA CHCS DECREASE AS THE AFTN GOES ALONG...SO WILL
DROP POPS IN ALL AREAS EXCEPT SERN KS WHERE SOME SHRA MAY LINGER. WK
CAA TODAY WILL DECREASE TEMPS FROM YESTERDAY...BUT GUID NUMBERS
STILL IN THE LOWER 60S AND WILL FOLLOW.

TNGT/WED: BY TNGT, SFC TROUGH WL HAVE PUSHED WELL SOUTH OF CWA, WITH
WEAK RIDGING OVERHEAD. AS THIS HIGH SLIDES SOUTHEAST, A GOOD WARM
ADVECTION DOWN SLOPE SITUATION WL SET UP FOR WED. BY WED SOME CIRRUS
SHUD BE WORKING INTO AREA AS NEXT TROUGH BEGINS TO DIG OVER THE WEST.
WED SHUD BE PRETTY WARM, WITH UPPER 60S OVER E TO LOW 70S OVER
CENTRAL KS. FAIRLY GUSTY SW WINDS ARE ALSO EXPECTED TO GET GOING WED
AFTERNOON, WHICH SHUD FURTHER PROMOTE GOOD MIXING.

THURS-THUR NGHT: THURS SHUD BE A WARM WINDY DAY ACROSS AREA, WITH
SFC LOW OVER GENERALLY OVER WESTERN NEBRASKA, PLACING CWA IN STRONG
SW FLOW. SFC FRONT SHOULD BE ON THE MOVE THURS AFTERNOON. WL BEGIN
POPS OVER CENTRAL KS THURS LATE AFTERNOON, NEAR THE SFC FRONT, BUT
MOST OF THE ACTIVITY SHUD HOLD OFF TIL THUR NGHT. CONFIDENCE IS HIGH
THAT TSRA WILL FIRE ALONG THE FRONT. FOR SVR POTENTIAL...LOW LEVEL
MOISTURE APPEARS LIMITED FOR SFC BASED CONVECTION...BUT SHEAR
PROFILES SUGGEST ORGANIZED STORMS...WITH POSSIBLE HAIL/WIND...STAY
TUNED.  EXPECTED CLOUD COVER AND GFS 1000-850MB THICKNESS SUGGEST
TEMPS IN THE LOWER-MID 70S.  SO WILL GO ABOVE GUID FOR HIGH TEMPS
THU.

FRI...STRONG CAA BEHIND THE FRONT WILL LEAD TO TEMPS DROPPING LIKE A
ROCK LATE THU INTO FRI.  WRAPAROUND PCPN MAY STILL BE AROUND LATE
THU INTO FRI. SO WILL KEEP LOW POPS GOING.  GFS 850H TEMPS AND
CRITICAL THICKNESS VALUES SUGGEST SHRA MAY CHANGEOVER TO A MIX OF
RA/SN ESPECIALLY IN CEN KS.  SO WILL INCLUDE THIS WORDING MAINLY
NORTH OF ICT. BUT PRECIP AMOUNTS WILL BE TRACE AMOUNTS AS QPF VALUES
ARE VERY LOW.  BEHIND THIS STRONG COLD FRONT, FRI WL BE PRETTY COOL,
WITH HIGHS GENERALLY IN THE 40S, WHICH WL BE A BIG CHANGE FROM THE
70S THURSDAY.

SAT-MON:
BY SAT AFTERNOON THE MIDWEST WL BE UNDER STRONG NW FLOW ALOFT.  SUN
AND MON ALSO LOOK DRY, AS NEXT SHORTWAVE SLIDES ACROSS THE NORTHERN
PLAINS, LEAVING CWA UNDER SLGHT RIDGING.

TEMPS WL BEGIN TO SLOWLY MODERATE SAT-MON, WITH UPPER 60S AND LOW
70S EXPECTED BY SUN AND MONDAY.

FCSTID =   22 / KETCHAM
ICT   64  37  69  47 /  30   0   0   5
HUT   64  36  70  46 /  20   0   0   5
EWK   64  36  69  45 /  20   0   0   5
EQA   65  37  68  46 /  30   0   0   5
WLD   66  38  70  48 /  30   0   0   5
RSL   63  34  71  44 /  20   0   0   5
GBD   63  35  71  45 /  20   0   0   5
SLN   63  34  69  45 /  10   0   0   5
MPR   64  36  69  45 /  20   0   0   5
CFV   63  39  68  48 /  40   0   0   5
CNU   62  39  67  48 /  40   0   0   5
K88   62  39  67  48 /  40   0   0   5

.ICT...
KS...NONE.

KETCHAM
Hazardous weather outlook, Mar 24, 9:25 PM CST, 6 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CST MON MAR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SIGNIFICANT THUNDERSTORM DEVELOPMENT IS EXPECTED THURSDAY
AFTERNOON AND THURSDAY NIGHT. A SURFACE LOW PRESSURE AREA WILL
INTENSIFY ALONG THE NEBRASKA/KANSAS BORDER ON THURSDAY. A STRONG
COLD FRONT ASSOCIATED WITH THE SYSTEM WILL SWEEP ACROSS KANSAS
THURSDAY EVENING. WIND PROFILES SUGGEST THAT SEVERE THUNDERSTORMS
ARE POSSIBLE ALONG THE FRONT, CAPABLE OF PRODUCING BOTH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THURSDAY AFTERNOON
AND THURSDAY NIGHT. SKYWARN SPOTTERS ARE ENCOURAGED TO MONITOR THE
BEHAVIOR OF THIS SYSTEM, ESPECIALLY AS MIDWEEK APPROACHES.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KETCHAM/LAWSON/FRANK

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.